Alert archive / Texas / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Amarillo, TX
NWS Amarillo, TX issued this areal flood advisory at May 31, 2021, 12:04 AM CDT for 4 counties in Texas. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 12:04 AM CDT (05:04 UTC)
- Expired
- May 31, 2021, 3:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Carson County, TX, Gray County, TX, Hemphill County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted.
245
WGUS84 KAMA 310504
FLSAMA
Flood Advisory
National Weather Service Amarillo TX
1204 AM CDT Mon May 31 2021
TXC065-179-211-393-310815-
/O.NEW.KAMA.FA.Y.0021.210531T0504Z-210531T0815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Gray TX-Hemphill TX-Roberts TX-
1204 AM CDT Mon May 31 2021
The National Weather Service in Amarillo has issued a
* Flood Advisory for...
Northeastern Carson County in the panhandle of Texas...
Northwestern Gray County in the panhandle of Texas...
Western Hemphill County in the panhandle of Texas...
Southeastern Roberts County in the panhandle of Texas...
* Until 315 AM CDT.
* At 1204 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area. Up to 1 inch of rain has fallen.
* Some locations that will experience flooding include...
Pampa, Canadian, Miami, White Deer, Skellytown, Codman, Lora and
Kingsmill.
Additional rainfall amounts of 1 to 3 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3537 10121 3536 10128 3541 10131 3545 10137
3551 10131 3558 10118 3580 10062 3599 10043
3598 10020 3590 10023 3578 10028 3569 10039
3550 10082
$$
Ferguson2 follow-up statements
257
WGUS84 KAMA 310621
FLSAMA
Flood Advisory
National Weather Service Amarillo TX
121 AM CDT Mon May 31 2021
TXC065-179-211-393-310815-
/O.CON.KAMA.FA.Y.0021.000000T0000Z-210531T0815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Gray TX-Hemphill TX-Roberts TX-
121 AM CDT Mon May 31 2021
...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS
MORNING FOR NORTHEASTERN CARSON, NORTHWESTERN GRAY, WESTERN HEMPHILL
AND SOUTHEASTERN ROBERTS COUNTIES...
At 121 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area. Between 1 and 2 inches of rain have
fallen.
Some locations that will experience flooding include...
Pampa, Canadian, Miami, White Deer, Skellytown, Codman, Lora and
Kingsmill.
Additional rainfall amounts up to 1 inch are expected over the area.
This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3537 10121 3536 10128 3541 10131 3545 10137
3551 10131 3558 10118 3580 10062 3599 10043
3598 10020 3590 10023 3578 10028 3569 10039
3550 10082
$$
Ferguson304
WGUS84 KAMA 310810
FLSAMA
Flood Advisory
National Weather Service Amarillo TX
310 AM CDT Mon May 31 2021
TXC065-179-211-393-310820-
/O.EXP.KAMA.FA.Y.0021.000000T0000Z-210531T0815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Gray TX-Hemphill TX-Roberts TX-
310 AM CDT Mon May 31 2021
...FLOOD ADVISORY WILL EXPIRE AT 315 AM CDT EARLY THIS MORNING FOR
NORTHEASTERN CARSON, NORTHWESTERN GRAY, WESTERN HEMPHILL AND
SOUTHEASTERN ROBERTS COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3537 10121 3536 10128 3541 10131 3545 10137
3551 10131 3558 10118 3580 10062 3599 10043
3598 10020 3590 10023 3578 10028 3569 10039
3550 10082
$$
FergusonWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this areal flood advisory went out at May 30, 6:25 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 30, 6:25 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Sun May 30 2021
.AVIATION...
00Z TAF Cycle
VFR conditions will quickly become MVFR to IFR between 00Z and 04Z
Monday. Showers and thunderstorms will be on the increase at all
three TAF sites between 00Z and 06Z Monday which will continue
through 00Z Tuesday. Thunderstorm wind gusts of 40 to 50 knots or
higher will be possible with the strongest thunderstorms between
00Z Monday and 06Z Monday. IFR to MVFR conditions will prevail
with some LIFR and VLIFR conditions in the heavy rainfall.
Southeast winds 15 to 25 knots with gusts near 30 knots will
become north to northeast 5 to 15 knots after 04Z to 06Z Monday.
Schneider
&&
.PREV DISCUSSION... /Issued 356 PM CDT Sun May 30 2021/
SHORT TERM...Tonight through Monday...
The two big questions of the day (1 will the clouds break and 2
will the boundary across the north hold there and not push through
the CWA) have now been answered - yes and yes. This appears to be
setting the stage for a widespread thunderstorm event with
potential for severe storms and very heavy rainfall tonight which
that the CAMS are finally seeming to agree on at least a little
better.
The jet exit region will move across the area overnight with good
upper diffluence spreading across the area. Multiple S/WVs moving
around the base of a deep trough in AZ S/WVs will continue to
move across the area through Monday. With low clouds scattering
out, temperatures have increased into the 70s most areas and ML
CAPE is around 1000-1500 J/KG and is forecast to reach 1500-2000
J/KG for most of the area by 00Z. There is good low level turning
in the wind fields and around a 90 kt upper level jet that will
move into the area, but the RAP progs of just 25-30 kt effective
bulk shear seems a tad low this evening especially given NAM pros
of 30-60 kt 0-6 km shear ahead of the storms. Convective
initiation is already occurring along the higher terrain of NM and
the outflow boundary across the north will be another potential
focus area. Discrete supercells are possible mainly in the west,
but appears these will be pretty quick to congeal into an MCS that
will have very good h85-h7 theta-e advection to feed this complex.
Given all this, all hazards are possible but the greatest hail
and tornado threat (5% per SPC) will be in the west before MCS
development. Very heavy rainfall is expected and much of the area
may see 1 to 3 inches (W/ locally higher amounts possible) in a
short period of time. The intersection of the outflow boundary and
the MCS could be an area to watch for highest rainfall totals as
well as greater tornado threat as well as the SE where many HREF
is pinging on higher potential for 2+ inch rainfall. A flood watch
has been issued for the entire region given the high rates
expected.
Best upper dynamics and strongest S/WV assoc w/ the upper system
might actually occur early Monday and therefore POPs remain
relatively high despite being on the backside the overnight MCS.
That said, storm intensity and rainfall rates should be much less
Monday and therefore the Flood Watch is set to expire at 12Z for
now. Cool outflow will fill in behind the storm complex w/ NRLY
winds developing and this will keep the area cool, cloudy and damp
on Monday with low clouds and SCT shra/tstms persisting.
LONG TERM...Monday night through Saturday
Open wave to move across the Panhandles Monday night keeping chances
for convection Monday night across most of the forecast area.
Upper trough will begin to shift east away from the Panhandles
Tuesday with the upper flow transitioning to northwesterly behind
the departing upper trough. Lingering convection possible Tuesday.
Perturbations within the northwesterly or north northwesterly
upper flow aloft Wednesday through Friday will bring chances for
convection again during the afternoon into the nighttime hours
during the latter half of the week. Upper high builds in over the
Great Basin region late in the week with a more northerly and even
a northeasterly upper flow expected across the Panhandles by
Friday and Saturday.
Surface ridge builds down from the north into the forecast area
early this week. Surfaced ridge to kick out to the south and east
by the middle of the week as surface low pressure develops to the
lee of the Rockies in eastern Colorado and eastern New Mexico.
Surface flow to transition from upslope southeasterly to more
southerly and southwesterly by the middle and end of the week.
Frontal boundary to the south of the Panhandles by the middle of
the week forecast to lift north and east near or into the
Panhandles before frontolysis occurs by Thursday or Friday. Any
residual surface boundaries across the Panhandles late this week
will be a focus for lift for diurnally- driven convection.
Weakness in the upper flow along with diurnal heating and ample
residual low level moisture, with dew points in the 50s and 60s,
will result in convection still not out of the equation Friday
afternoon and evening as well as Saturday afternoon and evening.
Early in the week, some of the stronger convection could still be
efficient rainfall producers.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday morning for the following zones:
Armstrong...Carson...Collingsworth...Dallam...Deaf Smith...
Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Flood Watch through Monday morning for the following zones:
Beaver...Cimarron...Texas.
&&
11Hazardous weather outlook, May 30, 9:24 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 924 PM CDT Sun May 30 2021 OKZ001>003-TXZ001>020-317-311430- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 924 PM CDT Sun May 30 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected to develop or move in from the west through tonight across the Texas and Oklahoma Panhandles. Some storms may become severe late this afternoon and evening, with large hail and damaging winds the primary hazards. However, an isolated tornado cannot be ruled out across the far western sections of the area. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. A Flood Watch is in effect for all of the Panhandles this evening through Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across the Texas and Oklahoma Panhandles Memorial Day through Wednesday night, and then across parts of the area Thursday through Saturday. Any storms that develop are expected to remain below severe levels at this time. In addition, the strongest storms on Memorial Day will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and Emergency Management officials across the Texas and Oklahoma Panhandles should remain alert and remain activated through tonight. Bieda
In the hours before
Special weather statement, May 30, 10:35 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Amarillo TX 1035 PM CDT Sun May 30 2021 TXZ013-014-310400- Gray TX-Carson TX- 1035 PM CDT Sun May 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 1100 PM CDT... At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm over Groom, or 15 miles northeast of Claude, moving northeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Carson and southwestern Gray Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until midnight CDT for the Panhandle of Texas. LAT...LON 3520 10112 3522 10121 3550 10116 3533 10080 TIME...MOT...LOC 0335Z 208DEG 13KT 3523 10114 DGW
Special weather statement, May 30, 10:53 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1053 PM CDT Sun May 30 2021
TXZ004-005-009-010-015-310500-
Hemphill TX-Ochiltree TX-Wheeler TX-Roberts TX-Lipscomb TX-
1053 PM CDT Sun May 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHWESTERN
LIPSCOMB...EASTERN ROBERTS...WESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES UNTIL MIDNIGHT CDT...
At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Booker to 7 miles northwest
of Canadian to 4 miles northwest of Lora. Movement was east at 15
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lipscomb, Canadian, Miami, Glazier and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Texas.
LAT...LON 3639 10013 3592 10019 3557 10039 3573 10084
3600 10064 3640 10062
TIME...MOT...LOC 0353Z 281DEG 14KT 3631 10046 3599 10047 3577 10063
DGWSpecial weather statement, May 30, 11:32 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Amarillo TX 1132 PM CDT Sun May 30 2021 TXZ013-014-018-019-310500- Gray TX-Donley TX-Carson TX-Armstrong TX- 1132 PM CDT Sun May 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG... SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES UNTIL MIDNIGHT CDT... At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm over Groom, or 15 miles southeast of Panhandle, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Groom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until midnight CDT for the Panhandle of Texas. LAT...LON 3511 10113 3526 10126 3548 10101 3527 10081 TIME...MOT...LOC 0432Z 231DEG 15KT 3524 10113 DGW
Local storm report, May 30, 11:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1155 PM CDT SUN MAY 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM FLASH FLOOD 3 E BUSHLAND 35.19N 102.01W
05/30/2021 POTTER TX PUBLIC
ARNOT ROAD HAS RAPIDLY FLOWING WATER OVER
ROADWAY, BECOMING IMPASSABLE. I-40 UNDERPASS
ALSO STARTING TO FLOOD.
&&
BIEDALocal storm report, May 30, 11:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1158 PM CDT SUN MAY 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL 7 WSW AMARILLO 35.16N 101.93W
05/30/2021 E0.75 INCH RANDALL TX PUBLIC
&&
BIEDASpecial weather statement, May 31, 12:03 AM CDT, 1 minute before
Special Weather Statement National Weather Service Amarillo TX 1203 AM CDT Mon May 31 2021 TXZ013-014-310530- Gray TX-Carson TX- 1203 AM CDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 1230 AM CDT... At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Groom, or 18 miles east of Panhandle, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Carson and southwestern Gray Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3522 10109 3528 10116 3546 10101 3529 10083 TIME...MOT...LOC 0503Z 235DEG 11KT 3527 10106 DGW
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:22 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 68 min |
| May 30, 7:29 PM CDT | Tornado Warning | AMA | Sherman | 46 min |
| May 30, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 59 min |
| May 30, 8:14 PM CDT | Tornado Warning | AMA | Hansford, Sherman | 46 min |
| May 30, 8:19 PM CDT | Areal Flood Advisory | AMA | Sherman | 4 hr |
| May 30, 8:47 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman | 58 min |
| May 30, 9:19 PM CDT | Special Weather Statement | AMA | Moore, Potter | 41 min |
| May 30, 9:24 PM CDT | Areal Flood Advisory | AMA | Hansford, Sherman | 3 hr |
| May 30, 9:31 PM CDT | Special Weather Statement | AMA | Ochiltree, Roberts | 44 min |
| May 30, 9:54 PM CDT | Special Weather Statement | AMA | Hutchinson, Potter | 36 min |
| May 30, 10:14 PM CDT | Special Weather Statement | AMA | Ochiltree, Roberts | 46 min |
| May 30, 10:27 PM CDT | Areal Flood Advisory | AMA | Potter | 3 hr |
| May 30, 10:27 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 63 min |
| May 30, 10:30 PM CDT | Special Weather Statement | AMA | Carson, Hutchinson | 60 min |
| May 30, 10:35 PM CDT | Special Weather Statement | AMA | Gray | 25 min |
| May 30, 10:38 PM CDT | Tornado Warning | AMA | Carson, Gray | 22 min |
| May 30, 10:53 PM CDT | Special Weather Statement | AMA | Hemphill, Lipscomb | 67 min |
| May 30, 10:57 PM CDT | Flash Flood Warning | AMA | Armstrong, Carson, Potter, Randall | 4 hr |
| May 30, 11:32 PM CDT | Special Weather Statement | AMA | Gray | 28 min |
| May 31, 12:03 AM CDT | Special Weather Statement | AMA | Gray | 27 min |
| May 31, 12:28 AM CDT | Special Weather Statement | AMA | Collingsworth | 32 min |
| May 31, 12:29 AM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Randall | 12 min |
| May 31, 12:41 AM CDT | Flash Flood Warning | AMA | Armstrong, Carson, Randall | 3 hr |
| May 31, 12:47 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 58 min |
| May 31, 1:12 AM CDT | Areal Flood Advisory | AMA | Armstrong, Collingsworth, Donley, Gray, Hemphill, Randall and 1 more | 3 hr |
| May 31, 1:28 AM CDT | Flash Flood Warning | AMA | Donley, Gray | 3 hr |
| May 31, 2:27 AM CDT | Flash Flood Warning | AMA | Collingsworth, Donley | 3 hr |
Nearby
Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.